Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Las Vegas, NV

August 17, 2000San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2000, 4:56 PM PDT for San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 4:56 PM PDT (23:56 UTC)
Expired
Aug 17, 2000, 6:00 PM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 172359
SVRLAS
CAC071-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATIONS...AMBOY...LUDLOW

* UNTIL 600 PM PDT

* AT 456 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 8 MILES SOUTH OF LUDLOW...AND 1 MILES SOUTH
  OF AMBOY...MOVING NORTH AT 10-15 MPH. LARGE HAIL...WIND GUSTS
  EXCEEDING 60 MPH...AND BRIEF HEAVY RAIN ARE LIKELY AS THESE STORMS
  MOVE THROUGH LUDLOW AND AMBOY TOWA%RD I-40.

LAT...LON 3458 11631 3451 11542 3480 11540 3487 11630

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:58 PM PDT, 58 minutes earlier.

Area forecast discussion, Aug 17, 3:58 PM PDT, 58 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM PDT THU AUG 17 2000

SYNOPSIS...
THE MOIST AND UNSTABLE AIR MASS THAT HAS BLANKETED MUCH OF THE
REGION THE PAST FEW DAYS WILL BE SHUNTED EAST BY THIS WEEKEND AS
DRY SOUTHWEST FLOW ALOFT INCREASES OVER THE AREA. THE RISK OF THE
THUNDERSTORMS WILL DROP TO ZERO ON SATURDAY. ALSO EXPECT SOME
INCREASE IN WIND DURING THE AFTERNOONS. DAYTIME TEMPERATURES WILL
BE NEAR OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.

DISCUSSION...
CONVECTION GOT OFF TO A LATE START AS EXPECTED...BUT ARE NOW
BEGINNING TO FIRE UP NICELY. ACTIVITY WAS INHIBITED SOME BY
MID-LEVEL CAPPING. HOWEVER ACTIVITY SHOULD INCREASE OVER THE SERN
PORTION OF THE CWA OVER THE NEXT FEW HOURS AS THE CAP ERODES. THE
STORMS THAT HAVE FORMED WERE SLOW-MOVING. SINCE THE AIR MASS WAS
QUITE MOIST...EXPECT STRONG STORMS TO PRODUCE HEAVY RAINFALL...
POSSIBLY LEADING TO FLASH FLOODING OVER THE SE PART OF THE CWA.

MEANWHILE...MODELS INDICATED THAT A DRYING TREND WILL OCCUR THE
DURING THE 2-DAY PERIOD...AND THIS WAS ACCEPTED. RIDGE WILL SHIFT
EWD...ALLOWING OFFSHORE TROUGH TO MOVE FARTHER INLAND. SUBSE-
QUENTLY...SW FLOW ALOFT WILL INCREASE AND ADVECT DRIER AIR INTO THE
REGION. THUS AFTER TODAY CONVECTION WILL BECOME CONFINED TO MAINLY
NW ARIZONA...AND BY SAT THE RISK OF THUNDERSTORMS WILL BECOME NIL
OVER THE ENTIRE CWA. GRADIENTS BEGIN TO TIGHTEN IN RESPONSE TO
APPROACHING TROUGH...THEREFORE ANTICIPATE INCREASED WIND DURING THE
AFTERNOONS. IT APPEARS THAT SAT MAY BE THE WINDIEST DAY OVER MUCH OF
THE CWA. HEIGHTS/THICKNESSES ALSO LOWER DURING THE PERIOD...WITH
MUCH OF THE COOLING BEING REALIZED AT THE HIGHER ELEVATIONS.

EXTENDED...TROUGH WILL WEAKEN OVER THE W COAST...ALLOWING H5 RIDGE
TO EXPAND WWD. MEDIUM RANGE MODELS HINTED AT A RETURN MOIST S OR SELY
FLOW OVER THE ERN PORTION OF THE CWA EARLY NEXT WEEK. THEREFORE HAVE
REINTRODUCED A THREAT OF THUNDERSTORMS OVER NW AZ ON DAY 4 AND THE
MOUNTAINS OF SE NV ON DAY 5. TEMPS DURING THE PERIOD WILL AVERAGE
SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.

.LAS...A FLASH FLOOD WATCH IS POSTED FOR NW AZ...FAR SRN NV...AND
       ERN THIRD OF CA ZONE 28 UNTIL 18/0400 UTC. SEE STATEMENT FOR
       DETAILS.

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.